EconPapers    
Economics at your fingertips  
 

Portfolio management with targeted constant market volatility

Bao Doan, Nicolas Papageorgiou, Jonathan J. Reeves and Michael Sherris

Insurance: Mathematics and Economics, 2018, vol. 83, issue C, 134-147

Abstract: Managing equity volatility exposure is fundamental to fund managers, insurance companies and pension funds. This is especially important for product developments including target-date portfolios and variable annuities where volatility management is critical. Empirical evidence shows asymmetry between equity market return and volatility, with returns and conditional volatility negatively correlated. We develop an approach that targets constant volatility in equity market portfolios and assess its performance with U.S., U.K., German and Australian data focusing on long term accumulation investment strategies popular with DC pension plans. Our approach to volatility management is univariate, in contrast to most of the existing approaches in the literature that are multivariate and more complex. Of particular relevance to pension funds is that we show substantial risk adjusted outperformance (in the range of an additional 100 to 350 basis points on average) relative to stock market index benchmarks, after transaction costs. Other features of the targeted constant volatility portfolios, relevant to insurers and pension funds, are a significantly reduced exposure to stock market crashes and low transaction costs relative to other approaches.

Keywords: GARCH; Equity volatility; Investment management; Volatility forecasting; Target-date funds (search for similar items in EconPapers)
JEL-codes: C52 C53 G17 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0167668717306121
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:insuma:v:83:y:2018:i:c:p:134-147

DOI: 10.1016/j.insmatheco.2018.09.010

Access Statistics for this article

Insurance: Mathematics and Economics is currently edited by R. Kaas, Hansjoerg Albrecher, M. J. Goovaerts and E. S. W. Shiu

More articles in Insurance: Mathematics and Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:insuma:v:83:y:2018:i:c:p:134-147